MAUDE Adverse Event Report: SMITH & NEPHEW MEDICAL LTD. ALLEVYN GENTLE BORDER SACRUM CTN10; DRESSING, WOUND, OCCLUSIVE

SMITH & NEPHEW MEDICAL LTD. ALLEVYN GENTLE BORDER SACRUM CTN10; DRESSING, WOUND, OCCLUSIVE
Model Number 66020413
Medical Device Problem Code Material Integrity Problem (2978)
Health Effect - Clinical Codes Bacterial Infection (1735); Skin Infection (4544)
Date of Event 10/19/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).
 
Event or Problem Description
It was reported that the adhesive quality is not good.The dressing is peeling at the top and sides.Dressing was placed on cox's (lower back), it was checked by dn who confirmed there was no creams or moisturizers which may have caused this adhesive to unstick so soon.The wound is currently infected with staphylococcus after a swab was taken on 21st october.Customer started a course of antibiotics on oct 28th.
 
Additional Manufacturer Narrative
We have now concluded our investigation for the complaint received.The device, used in treatment, has not been returned for evaluation.We have not been able to establish a relationship between the device and the reported event or determine a root cause on this occasion.Low adhesion may be caused by adhesion levels of the raw material used to make the film of this dressing.There are various controls in place during the manufacturing process of both the raw material and the dressing to identify when the adhesion is not in acceptable range, as per the product specification.There are also regular tests carried out to monitor the finished product.As with all adhesive products, the skin site must be thoroughly cleaned and dried prior to application.If there is any moisture on the skin surrounding the catheter, the adhesive performance of this dressing may be compromised.If the dressing becomes wet whilst applied, it may have to be removed and a new dressing applied.A clinical investigation was carried out.It was concluded: ¿the single undated, unlabeled photo provided shows a finger under a loose dressing.However, without the return of the smith + nephew product for evaluation, the information provided is insufficient to determine whether the patient¿s signs, symptoms, or outcome are due to a pre-existing or concurrent medical or procedure, or to an experience with the allevyn gentle border sacrum dressing, one or more of its components, or its intended therapeutic action.Additionally, we are unable to determine if the instruction for use for the application of the allevyn were adhered to.Therefore, a thorough medical assessment cannot be rendered at this time.Should any additional medical information be provided this complaint will be re-assessed.¿ the instructions for use provide comprehensive instructions of the operation, use and limitations of the device.The manufacturing records show no evidence that the product did not meet specification at the point of release.The complaint history review found further instances of the reported event in the past years.No further actions are deemed necessary at this stage.However, we will continue to monitor for any adverse trends relating to this product range.Smith + nephew acknowledge customer concern and are continually investigating ways to develop and improve our products.
 
Additional Manufacturer Narrative
The device was not used in treatment has been returned and evaluated, establishing a relationship with the reported event.Only the backing paper was returned.No dressing was returned.The visual inspection of the returned device confirms that there is silicone off-setting on the backing paper, which may cause the low adhesion experienced by the user.Root cause has been determined as a component failure, the wound contact layer within these dressing can be affected by storage temperature fluctuations as detailed in the ifu.A review of the associated batch manufacturing records did not identify any issue at the point of manufacture which may have caused or contributed to the issue highlighted by the complainant.In addition it can be confirmed that all finished product specification testing was satisfied at the point of release.A complaint history review revealed a small number of similar events for this nature with no manufacturing problems observed.A clinical/medical assessment was performed and it was determined no further actions are required.The associated risk files contain details relating to harm.However, the clinical review has not established a causal link.Additional risk management review is not required.The ifu has been reviewed and contains comprehensive instructions on the safe operation and use of the device, which provides details of the conditions in which the device should be stored.Corrective action has identified that no process concerns have been observed, the action is in place relating to the silicone adhesion to the carrier paper.This investigation is now complete with no further action deemed necessary at this stage.Smith and nephew will continue to monitor for any adverse trends relating to this product range.

Brand Name
ALLEVYN GENTLE BORDER SACRUM CTN10
Common Device Name
DRESSING, WOUND, OCCLUSIVE
Manufacturer (Section D)
SMITH & NEPHEW MEDICAL LTD.
101 hessle road
hull east riding of yorkshire HU3 2 BN
UK  HU3 2BN
Manufacturer (Section G)
SMITH & NEPHEW MEDICAL LTD.
101 hessle road
hull east riding of yorkshire HU3 2 BN
UK   HU3 2BN
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key10905667
Report Number8043484-2020-03972
Device Sequence Number11524010
Product Code NAD
UDI-Device Identifier05000223476120
UDI-Public05000223476120
Combination Product (Y/N)N
Initial Reporter CountryUK
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Consumer
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 08/22/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Lay User/Patient
Device Model Number66020413
Device Catalogue Number66800898
Device Lot Number202026
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Initial Date Received by Manufacturer 10/29/2020
Supplement Date Received by Manufacturer12/18/2020
07/28/2022
Initial Report FDA Received Date11/25/2020
Supplement Report FDA Received Date12/23/2020
08/22/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown